Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 17, NWS Memphis, TN

April 11, 20134 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 11, 2013, 8:57 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2013, 8:57 AM CDT (13:57 UTC)
Expired
Apr 11, 2013, 12:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Pontotoc County, MS, Tippah County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WGUS54 KMEG 111357
FFWMEG
MSC003-115-139-145-111700-
/O.NEW.KMEG.FF.W.0017.130411T1357Z-130411T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
857 AM CDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL NOON CDT

* AT 856 AM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE   
  PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN            
  ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS. SOME       
  FLOODING HAS BEEN REPORTED IN THE RIPLEY AREA OF TIPPAH COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  ALBANY...PONTOTOC...RIPLEY AND TRACE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3489 8851 3476 8869 3476 8872 3407 8890
      3408 8925 3489 8901

$$
1 follow-up statement
198 
WGUS74 KMEG 111651
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 AM CDT THU APR 11 2013

MSC003-115-139-145-111701-
/O.EXP.KMEG.FF.W.0017.000000T0000Z-130411T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION MS-TIPPAH MS-PONTOTOC MS-ALCORN MS-
1151 AM CDT THU APR 11 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR SOUTHWESTERN
ALCORN...PONTOTOC...TIPPAH AND UNION COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3489 8851 3476 8869 3476 8872 3407 8890
      3408 8925 3489 8901

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 6:29 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 11, 6:29 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
629 AM CDT THU APR 11 2013

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 500 AM CDT THU APR 11 2013/

DISCUSSION...

A LARGE AND DEEP UPPER LEVEL LOW PRESSURE SYSTEM OVER THE CENTRAL
PLAINS THIS MORNING WILL LIFT NORTHEASTWARD INTO THE WESTERN GREAT
LAKES REGION BY FRIDAY MORNING. A POTENT SHORTWAVE ROUNDING THE
BASE OF THE TROUGH OVER SOUTH CENTRAL TEXAS EARLY THIS MORNING
WILL EJECT NORTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY TODAY. AT
THE SURFACE A COLD FRONT HAS EDGED JUST EAST OF THE MISSISSIPPI
RIVER AS OF 09Z...BUT CONTINUES TO SLOW AND IS BECOMING RATHER
STATIONARY ACROSS THE AREA IN RESPONSE TO THE HEIGHT FALLS
ASSOCIATED WITH THE SHORTWAVE TO THE SOUTHWEST. ABUNDANT RAIN AND
THUNDERSTORMS CONTINUE ALONG A BAND FROM WESTERN LOUISIANA
NORTHEASTWARD ACROSS THE MID SOUTH INTO THE SOUTHERN GREAT LAKES
EARLY THIS MORNING. HEAVY RAINFALL HAS BEEN OBSERVED AT TIMES
WITHIN THIS BAND WITH A GENERAL ONE TO THREE INCHES FALLING OVER
THE PAST FOUR HOURS...ESPECIALLY IN AREAS WHERE CONVECTION HAS
BEEN TRAINING.

SHOWERS AND THUNDERSTORMS SHOULD CONTINUE MAINLY ALONG AND EAST OF
THE MISSISSIPPI RIVER THROUGH THE DAY AS THE SHORTWAVE CROSSES THE
FORECAST AREA. THERE WILL REMAIN A POTENTIAL THREAT FOR SEVERE
WEATHER ACROSS PORTIONS OF NORTHEAST MISSISSIPPI AS THE
APPROACHING SHORTWAVE TAKES ON A NEGATIVE TILT ALLOWING FOR
INCREASING AMOUNTS OF INSTABILITY OVER THESE LOCATIONS. SBCAPE
VALUES OVER NORTHEAST MISSISSIPPI SHOULD RANGE BETWEEN 500-1000
J/KG...WITH LI/S TO -4C. IN ADDITION...A LOW LEVEL JET STREAK ON
THE ORDER OF 40-50 KTS SHOULD BE LIFTING ACROSS NORTHEAST
MISSISSIPPI INTO MIDDLE TENNESSEE THROUGH EARLY AFTERNOON. LATEST
MODEL SOUNDINGS ACROSS THIS AREA STILL INDICATES LOW LEVEL BACKING
OF THE WIND FIELDS THROUGH EARLY AFTERNOON AS A WAVE OF LOW
PRESSURE LIFTS NORTHEASTWARD ALONG THE FRONT. A FEW SEVERE
THUNDERSTORMS WILL STILL BE POSSIBLE FROM MID MORNING THROUGH
EARLY AFTERNOON AS THE FRONT MOVES EAST TODAY. THERE WILL EXIST A
THREAT FOR DAMAGING WINDS AND ISOLATED TORNADOES ACROSS PORTIONS
OF NORTHEAST MISSISSIPPI. ELSEWHERE...ATTENTION TURNS TO POTENTIAL
FLASH FLOODING AS DEEP MOISTURE CONTINUES TO OVERRUN THE FRONTAL
BOUNDARY AS THE SHORTWAVE APPROACHES. PRECIPITABLE WATER VALUES
BETWEEN 1.5-2.0 INCHES COMBINED WITH TRAINING THUNDERSTORMS AS THE
UPPER LEVEL FLOW BECOMES INCREASINGLY ALIGNED WITH THE FRONT UNTIL
THE PASSAGE OF THE SHORTWAVE SHOULD SERVE TO INCREASE THE THREAT
FOR HEAVY RAINFALL AND POTENTIAL FLASH FLOODING ACROSS AREAS ALONG
AND EAST OF THE MISSISSIPPI RIVER. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THESE LOCATIONS TODAY IN ANTICIPATION OF THE HEAVY
RAINFALL POTENTIAL.

THE SHORTWAVE SHOULD MOVE EAST THIS EVENING HELPING TO SWEEP THE
COLD FRONT THROUGH THE AREA. THIS SHOULD BRING AN END TO RAIN AND
THUNDERSTORMS BY THIS EVENING ACROSS EASTERN LOCATIONS. HIGH
PRESSURE WILL BUILD INTO THE MID SOUTH FROM THE WEST LATER TONIGHT
WITH CLEARING SKIES AND COOLER TEMPERATURES EXPECTED. SOME PATCHY
FOG MAY ALSO DEVELOP AFTER MIDNIGHT TONIGHT AS SKIES CLEAR AND
WINDS BECOME LIGHT.

SURFACE HIGH PRESSURE WILL MOVE OVER THE AREA FRIDAY AND BECOME
POSITIONED TO OUR EAST BY THE WEEKEND. THIS WILL KEEP DRY
CONDITIONS AND SEASONABLE TEMPERATURES THROUGH SATURDAY. THE UPPER
FLOW SHOULD BECOME INCREASINGLY SOUTHWESTERLY BY SUNDAY AS ANOTHER
UPPER LEVEL TROUGH DIGS ACROSS THE WESTERN STATES. AN EMBEDDED
SOUTHERN STREAM SHORTWAVE EMBEDDED WITHIN THE FLOW ALOFT SHOULD
MOVE EAST ACROSS THE LOWER MISSISSIPPI VALLEY ON SUNDAY AND SUNDAY
NIGHT. AS THIS SHORTWAVE APPROACHES...IT SHOULD HELP TO LIFT A
WARM FRONT NORTH ACROSS THE AREA SUNDAY AFTERNOON THROUGH SUNDAY
NIGHT. INCREASING MOISTURE IN COMBINATION WITH THE FRONT AND
SHORTWAVE SHOULD HELP TO INCREASE CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA BY THE END OF THE UPCOMING
WEEKEND.

UPPER TROUGHING WILL CONTINUE TO BECOME AMPLIFIED OVER THE WEST BY
EARLY NEXT WEEK WITH UPPER RIDGING BUILDING OVER THE AREA. THIS
SHOULD ALLOW FOR AN EXPANSIVE WARM SECTOR TO DEVELOP BEHIND THE
WARM FRONT FOR THE FIRST HALF OF NEXT WEEK. WARM AND INCREASINGLY
HUMID CONDITIONS SHOULD PERSIST THROUGH THIS TIME PERIOD.
TEMPERATURES SHOULD RANGE FROM THE LOWER 80S DURING THE DAY AND
MID 60S AT NIGHT. DEWPOINTS WILL ALSO RISE WELL INTO THE 60S
THROUGH THE EXTENDED FORECAST PERIOD. CONVECTIVE CHANCES SHOULD BE
LIMITED EARLY NEXT WEEK AS THE ATMOSPHERE BECOMES INCREASINGLY
CAPPED. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS SHOULD HOLD
OFF UNTIL THE MIDDLE TO END OF NEXT WEEK AS THE WESTERN TROUGH
MOVES EAST.

JLH

&&

.AVIATION...

12Z TAF CYCLE

NOT MUCH CHANGE FROM 06Z THINKING WITH MEM...MKL AND TUP SEE THE
MOST CONVECTIVE ACTIVITY WITH TUP HAVING THE BEST CHANCE FOR A
SLIGHTLY STRONGER STORM AS A SLOW MOVING COLD FRONT TRACKS THROUGH
THE REGION. CIGS/VIS WILL MAINLY SHUFFLE BETWEEN MVFR AND VFR
CONDITIONS AND ONLY DROP TEMPORARILY TO IFR. PRECIPITATION WILL
EXIT FROM WEST TO EAST THIS AFTERNOON/EARLY EVENING WITH VFR
CONDITIONS...THOUGH LATE NIGHT MVFR FOG WILL BE POSSIBLE AT MKL AND
TUP. WINDS BEHIND THE FRONT WILL BE WEST TO NORTHWEST AROUND 10
KTS. OUT AHEAD OF THE BOUNDARY...WINDS WILL BE SOUTH TO SOUTHWEST
WITH OCCASIONAL GUSTS AT TUP. LIGHT WEST WINDS ARE EXPECTED LATE
IN THE PERIOD.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  60  45  66  48 / 100  10   0   0
MKL  63  39  65  39 / 100  10   0   0
JBR  57  41  63  41 /  60   0   0   0
TUP  68  45  70  42 / 100  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CRITTENDEN-
     LEE AR-MISSISSIPPI-PHILLIPS-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR COAHOMA-
     DESOTO-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PONTOTOC-
     PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CROCKETT-
     DYER-FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-
     TIPTON-WEAKLEY.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
     DECATUR-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-MCNAIRY.

&&
Hazardous weather outlook, Apr 11, 5:07 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
507 AM CDT THU APR 11 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
507 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST MISSISSIPPI THROUGH EARLY THIS AFTERNOON. THIS THREAT
AREA IS ALONG AND SOUTHEAST OF A LINE FROM IUKA TO TUPELO TO
HOUSTON MISSISSIPPI. THE POTENTIAL WILL EXIST FOR DAMAGING WINDS
AND ISOLATED TORNADOES WITH ANY STORMS THAT REACH SEVERE LIMITS.
THE SEVERE WEATHER THREAT SHOULD END BY LATER THIS AFTERNOON AS A
COLD FRONT MOVES EAST OF THE REGION.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE OVER AREAS
ALONG AND EAST OF THE MISSISSIPPI RIVER. THIS AREA INCLUDES FAR
EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WESTERN TENNESSEE...AND
ALL OF NORTHERN MISSISSIPPI. THE POTENTIAL WILL EXIST FOR AN
ADDITIONAL ONE TO THREE INCHES...WITH SOME LOCATIONS EXPERIENCING
TOTAL STORM RAINFALL AMOUNTS IN EXCESS OF FOUR INCHES. THIS COULD
LEAD TO FLASH FLOODING OF LOW WATER CROSSINGS AND AREAS OF POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE OFFICE IN MEMPHIS.

JLH

In the hours before

Local storm report, Apr 11, 8:53 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
853 AM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     FLASH FLOOD      RIPLEY                  34.73N 88.94W
04/11/2013                   TIPPAH             MS   TRAINED SPOTTER

            NUMEROUS STREETS FLOODING. SOME STREETS CLOSED BY LAW
            ENFOREMENT DUE TO 12-24 INCHES OF STANDING AND FLOWING
            WATER.

&&

CDG

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:16 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica44 min
Apr 11, 1:24 AM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica7 hr
Apr 11, 3:22 AM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more13 hr
Apr 11, 9:35 AM CDTSpecial Weather StatementMEGPrentiss, Tishomingo40 min
Apr 11, 11:43 AM CDTRiver Flood WarningMEGTate, Tunica23 hr
Apr 11, 11:43 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union40 hr
Apr 11, 12:42 PM CDTSpecial Weather StatementMEGItawamba33 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.